Hypoglycaemia (hypo) and Hyperglycaemia

Hypoglycaemia (hypo) occurs when your blood glucose levels drop (usually below 4.0mmol/L)while hyperglycaemia occurs when the levels are too high (usually above 15mmol/L). 

Hypoglycaemia  

Often called a ‘hypo’, hypoglycaemia is a BGL below 4mmol/L. People taking insulin or certain types of diabetes medication are at risk of hypoglycaemia. Hypos require immediate treatment with glucose to raise BGLs to above 4mmol/L.  

Hypos can be caused by missing a meal, not eating enough carbohydrates for a given dose of insulin, unplanned physical activity, strenuous exercise, drinking alcohol and some medications. 

Symptoms of a hypo are: 

  • Weakness, trembling or shaking 
  • Sweating 
  • Light headedness/headache 
  • Lack of concentration 
  • Behaviour change 
  • Dizziness 
  • Tearfulness/crying 
  • Irritability 
  • Numbness around the lips/fingers 
  • Hunger 

A hypo is treated by having quick-acting glucose, such as Lucozade, 6 to 7 jellybeans, 3 teaspoons of honey, 100mls of full-strength soft drink or 150-200mls of fruit juice.  

It’s important to tell your family, friends and colleagues about hypos, how to recognise the symptoms and how to treat them.  Make sure they know to call 000 if you become unconscious, drowsy or unable to swallow, stating that it is a diabetes emergency.   

It is important that your support person does not try to feed you; instead they should lay you on your side and check that your airway is clear.  Then they should wait with you until the ambulance arrives. It is recommended that you wear a medical alert ID. This will help first responders to act appropriately and quickly.  

Hyperglycaemia  

Hyperglycaemia occurs when your BGLs are too high. High BGLs are usually considered hyperglycaemia when they are above 15mmol/L. 

Hyperglycaemia can be caused by not enough insulin, eating too much carbohydrate food, sickness or infection, stress or reduced physical activity. 

Symptoms of hyperglycaemia 

  • Excessive thirst 
  • Lethargy 
  • Frequent urination 
  • Blurred vision 
  • Lack of concentration 
  • Change in behaviour (usually irritable).  

Over time, hyperglycaemia can lead to diabetes related complications. If your BGLs are regularly above your target range, make an appointment to see your diabetes health team.  

Ketoacidosis 

Ketoacidosis is dangerous and can occur if you have type 1 diabetes or in some circumstances when you have type 2 diabetes. It is important to discuss ketoacidosis with your health care team to find out if you are at risk and develop a sick day management plan. 

In a person with type 1 diabetes, a ketone check is necessary when: 

  • You have a blood glucose meter reading of 15mmol/L or higher 
  • You are feeling unwell, even if your BGLs are within your target range. 

High levels of ketones could lead to ketoacidosis which can be dangerous if not treated promptly. 

Join our community of over 33,000 people living with diabetes